Alert archive / Iowa / Winter Storm Warnings in 2009

Winter Storm Warning 1, NWS Des Moines, IA

January 10, 20096 counties in Iowa

NWS Des Moines, IA issued this winter storm warning at Jan 10, 2009, 2:39 AM CST for 6 counties in Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 10, 2009, 2:39 AM CST (08:39 UTC)
Expired
Jan 10, 2009, 9:00 AM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 2:55 AM CSTSNOW 6Toledo, IA
Jan 10, 5:36 AM CSTSNOW 4Ames, IAESTIMATED AT IOWA STATE UNIVERSITY
Jan 10, 6:00 AM CSTSNOW 5Des Moines Int Airport, IA
Jan 10, 6:00 AM CSTSNOW 5.7Windsor Heights, IA
Jan 10, 7:00 AM CSTSNOW 4.81 Nw Des Moines, IAMEASURED AND REPORTED BY KCCI
Jan 10, 7:06 AM CSTSNOW 7.23 W Newton Airport, IASTILL SNOWING.
Jan 10, 8:26 AM CSTSNOW 8.1Sw Newton, IA13 HOUR SNOWFALL MEASUREMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 100839
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
239 AM CST SAT JAN 10 2009

...MODERATE SNOW ACROSS CENTRAL IOWA THROUGH MID MORNING...

IAZ048>050-060>062-101500-
/O.UPG.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/
/O.NEW.KDMX.WS.W.0001.090110T0839Z-090110T1500Z/
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO...
DES MOINES...NEWTON...GRINNELL
239 AM CST SAT JAN 10 2009

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 9 AM CST THIS MORNING. THE WINTER WEATHER ADVISORY IS NO
LONGER IN EFFECT. 

EXPECT PERIODS OF MODERATE SNOW TO CONTINUE BEFORE TAPERING OFF
TOWARDS 9 AM THIS MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 4 TO
8 INCHES ARE EXPECTED...WITH THE HEAVIER AMOUNTS THROUGH
JASPER...TAMA AND POWESHIEK COUNTIES. NORTH WINDS 15 TO 25 MPH
WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. 

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

$$

IAZ059-072>075-101500-
/O.CON.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/
DALLAS-MADISON-WARREN-MARION-MAHASKA-
INCLUDING THE CITIES OF...ADEL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA
239 AM CST SAT JAN 10 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

EXPECT PERIODS OF MODERATE TO OCCASIONALLY HEAVY SNOW OVERNIGHT
INTO SATURDAY MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO
5 INCHES ARE EXPECTED. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. NORTH
WINDS 15 TO 25 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE
SNOW. SNOWFALL WILL TAPER OFF TO FLURRIES AROUND MID MORNING.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE
DRIVING.

$$

IAZ033>039-044>047-057-058-070-071-101200-
/O.CON.KDMX.WW.Y.0002.000000T0000Z-090110T1200Z/
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-ADAIR-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...DENISON...
CARROLL...JEFFERSON...BOONE...AUDUBON...GUTHRIE CENTER...
ATLANTIC...GREENFIELD
239 AM CST SAT JAN 10 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING. 

EXPECT LIGHT TO MODERATE SNOW TO CONTINUE TONIGHT INTO EARLY
THIS MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE
EXPECTED. NORTH WINDS 15 TO 25 MPH WILL CAUSE SOME BLOWING AND
DRIFTING OF THE SNOW. THE SNOW WILL TAPER OFF TO FLURRIES AFTER
DAYBREAK.

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF
SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR
SNOW COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE
DRIVING.

$$

DONAVON
2 follow-up statements
000 
WWUS43 KDMX 101211
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
611 AM CST SAT JAN 10 2009

...MODERATE SNOW ACROSS CENTRAL IOWA THROUGH MID MORNING...

IAZ033-034-039-044-045-057-058-070-071-101315-
/O.CAN.KDMX.WW.Y.0002.000000T0000Z-090110T1200Z/
SAC-CALHOUN-BLACK HAWK-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-
ADAIR-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...WATERLOO...
DENISON...CARROLL...AUDUBON...GUTHRIE CENTER...ATLANTIC...
GREENFIELD
611 AM CST SAT JAN 10 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

LIGHT SNOW WILL CONTINUE TO DIMINISH THIS MORNING. LITTLE TO NO
ADDITIONAL ACCUMULATIONS ARE EXPECTED.

$$

IAZ048>050-060>062-101500-
/O.CON.KDMX.WS.W.0001.000000T0000Z-090110T1500Z/
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO...
DES MOINES...NEWTON...GRINNELL
611 AM CST SAT JAN 10 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

EXPECT PERIODS OF MODERATE SNOW TO CONTINUE BEFORE TAPERING OFF
TOWARDS 9 AM THIS MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 4 TO
8 INCHES ARE EXPECTED...WITH THE HEAVIEST AMOUNTS THROUGH JASPER...
TAMA AND POWESHIEK COUNTIES. NORTH WINDS AROUND 15 MPH WILL CAUSE
SOME BLOWING AND DRIFTING OF THE SNOW.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

IAZ035>038-046-047-101500-
/O.EXT.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/
WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...JEFFERSON...BOONE
611 AM CST SAT JAN 10 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

EXPECT LIGHT SNOW TO CONTINUE THROUGH 9 AM. ANY ADDITIONAL
ACCUMULATIONS WILL BE LESS THAN ONE INCH WIHT STORM TOTAL SNOWFALL
AMOUNTS OF 3 TO 5 INCHES EXPECTED. NORTH WINDS AROUND 15 MPH WILL
CAUSE SOME BLOWING AND DRIFTING OF THE SNOW.

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING.

$$

IAZ059-072>075-101500-
/O.CON.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/
DALLAS-MADISON-WARREN-MARION-MAHASKA-
INCLUDING THE CITIES OF...ADEL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA
611 AM CST SAT JAN 10 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

PERIODS OF LIGHT TO MODERATE SNOW WILL CONTINUE THIS MORNING
MAINLY BEFORE 9 AM. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES
ARE EXPECTED. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. NORTH WINDS 15
TO 25 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW.
SNOWFALL WILL TAPER OFF TO FLURRIES AROUND MID MORNING.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITY...AND USE CAUTION WHILE
DRIVING.

$$

DONAVON
000 
WWUS43 KDMX 101455
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CST SAT JAN 10 2009

.SURFACE LOW PRESSURE OVER THE OHIO RIVER VALLEY...AND ANOTHER
WAVE OF LOW PRESSURE ALOFT OVER IOWA...WILL CONTINUE MOVING OFF TO
THE EAST. THIS PROGRESSION WILL END SNOWFALL FROM WEST TO EAST
ACROSS IOWA THIS MORNING.

IAZ048>050-060>062-101600-
/O.EXP.KDMX.WS.W.0001.000000T0000Z-090110T1500Z/
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO...
DES MOINES...NEWTON...GRINNELL
855 AM CST SAT JAN 10 2009

...WINTER STORM WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

ALTHOUGH LIGHT SNOW WILL CONTINUE TO FALL ALONG THE HIGHWAY 30 AND
INTERSTATE 80 CORRIDORS FROM AMES AND DES MOINES FARTHER EAST THIS
MORNING...ANY ADDITIONAL ACCUMULATIONS SHOULD BE MINOR. LESS THAN
AN INCH SHOULD BE ADDED TO WHAT HAS ALREADY FALLEN OVERNIGHT...AND
IN MANY INSTANCES THE ACCUMULATIONS SHOULD END ALTOGETHER WITH
NOTHING MORE THAN FLURRIES.

$$

IAZ059-072>075-101600-
/O.EXP.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/
DALLAS-MADISON-WARREN-MARION-MAHASKA-
INCLUDING THE CITIES OF...ADEL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA
855 AM CST SAT JAN 10 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

ALTHOUGH LIGHT SNOW WILL CONTINUE TO FALL NEAR ADEL AND ALONG THE
HIGHWAY 92 CORRIDOR FROM WINTERSET FARTHER EAST THIS
MORNING...ANY ADDITIONAL ACCUMULATIONS SHOULD BE MINOR. LESS THAN
AN INCH SHOULD BE ADDED TO WHAT HAS ALREADY FALLEN OVERNIGHT...AND
IN MANY INSTANCES THE ACCUMULATIONS SHOULD END ALTOGETHER WITH
NOTHING MORE THAN FLURRIES.

$$

IAZ035>038-046-047-101600-
/O.EXP.KDMX.WW.Y.0002.000000T0000Z-090110T1500Z/
WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...JEFFERSON...BOONE
855 AM CST SAT JAN 10 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

ALTHOUGH LIGHT SNOW WILL CONTINUE TO FALL NEAR
JEFFERSON...BOONE...AMES AND ALONG PORTIONS OF THE HIGHWAY 20
CORRIDOR THIS MORNING...ANY ADDITIONAL ACCUMULATIONS SHOULD BE
MINOR. LESS THAN AN INCH SHOULD BE ADDED TO WHAT HAS ALREADY
FALLEN OVERNIGHT...AND IN MANY INSTANCES THE ACCUMULATIONS SHOULD
END ALTOGETHER WITH NOTHING MORE THAN FLURRIES.

$$

SMALL

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 11:41 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 9, 11:41 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CST FRI JAN 9 2009

UDPATED AVIATION DISCUSSION

.UPDATE /TONIGHT THRU SATURDAY MORNING/...
SHORTWAVE DROPPING SSE FROM THE DAKOTAS TONIGHT IS LOOKING
STRONGER THAN PREVIOUSLY ADVERTISED. 00Z 500 MB ANALYSIS SHOWS
STRONGEST HEIGHT FALLS OVER KS...WHICH WOULD LEAD ONE TO BELIEVE
THE AREA OF DEFORMATION ZONE FORCING OVER IOWA WILL PIVOT IN PLACE
RATHER MOVE AWAY. ALSO HAVE SUSTAINED 700-500 MB
FRONTOGENETICAL AND QG FORCING MAXIMIZED OVER PARTS OF THE AREA
THROUGH THE NIGHT. MAXIMIZING THE EFFICIENCY OF THE DENDRITIC
GROWTH ZONE IS SOMEWHAT LESS EASY TO FORECAST OVERNIGHT...BUT
CERTAINLY THERE WILL BE AREAS THAT EXPERIENCE GREATER SNOWFALL
RATES...ESPECIALLY NEAR AND EAST OF THE DES MOINES METRO AREA.
THE GFS HAS BEEN CONSISTENTLY ADVERTISING HIGHER SNOWFALL TOTALS
OVER ITS PAST COUPLE OF RUNS. THE 00Z NAM CAME IN ALARMINGLY HIGH
FOR EAST CENTRAL IOWA...AND WE WILL NOT BUY OFF ON THAT. TAKING A
COMFORTABLE RANGE BETWEEN THE TWO...BUT CLOSER TO THE GFS SEEMS
WISE. THEREFORE...HAVE ISSUED A WINTER WEATHER ADVISORY FOR
SNOW...FOR THE CENTRAL CORRIDOR OF COUNTIES. WITH THE SHORTWAVE
TROUGH NOT EXPECTED TO MOVE EAST OF CENTRAL IOWA...UNTIL AT LEAST
MID MORNING SATURDAY...DO EXPECT THE SNOW FROM I-35 EAST TO
CONTINUE PAST SUNRISE. GENERAL SNOWFALL AMOUNTS OF 3 TO 6 INCHES
IN THE ADVISORY ARE EXPECTED...BUT WILL NOT BE SUPRISED IF LOCALLY
HIGHER AMOUNTS OCCUR.

&&

.PREV DISCUSSION... /ISSUED 545 PM CST FRI JAN 9 2009/

.DISCUSSION...
INVERTED TROUGH LAYS ACROSS EASTERN KS AND NORTHERN MO ATTM...WITH
SUBTLE LOW PRESSURE CENTERS MOVING ROUGHLY EAST WITH THE TROUGH. DEF
ZONE SETTING UP TO THE NORTH OF THE TROUGH PRODUCING BAND OF LIGHT
MIXED PRECIP ACROSS CENTRAL IOWA WITH SNOW DEVELOPING TO THE NORTH.
THIS PRECIP SHIELD WILL MOVE SLOWLY SE ACROSS THE CWA THROUGH EARLY
TONIGHT...WITH THE PRECIP CHANGING OVER TO ALL SNOW BY AROUND OR
SHORTLY AFTER 00Z AS THE ATMOSPHERIC COLUMN COOLS. THE PRECIP WILL
BE ENHANCED AND PROLONGED BY A MID-LEVEL SHORTWAVE TRAVERSING THE
STATE AFTER MIDNIGHT. HOWEVER...THE INTENSITY WILL BECOME LIGHT FOR
THE MOST PART BY THAT TIME. ICE ACCUMULATIONS...IF ANY...EXPECTED TO
BE VERY LOW DUE TO SHORT DURATION OF FREEZING PRECIP BEFORE
TRANSITION TO SNOW. SNOW ACCUMULATIONS SHOULD BE MODEST ESPECIALLY
ALONG AND EAST SOUTHEAST OF THE CURRENT DEF ZONE LOCATION...WHERE A
TOTAL OF TWO OR THREE INCHES SEEMS REASONABLE. IF THE MID-LEVEL
SHORTWAVE MOVES IN FASTER THAN PROGGED AND IS THUS CONCURRENT WITH
THE MORE MODERATE SNOWFALL...A BRIEF LOCALIZED SHOT OF HEAVY SNOW IS
POSSIBLE SOMEWHERE IN CENTRAL IOWA BETWEEN 00Z AND 06Z. MIN TEMPS
WILL BE HELD UP BY THICK LOW CLOUDS AND INCREASING WINDS...BUT WILL
DROP MORE IN THE FAR NORTH WHERE THE CLOUDS SHOULD BEGIN TO BREAK UP
BY SUNRISE SATURDAY.  MAIN COMPLICATING FACTOR IN THIS FCST IS
TRYING TO TIME THE S/WVS.  FEEL FAIRLY CONFIDENT IN THE TIMING OF
THE NEXT FEW...NAMELY THE ONE FOR MON AND FOR TUE.  THINGS GET
DIFFICULT AFT THAT.  SNFL AMTS OUT OF THESE WILL NOT BE ALL THAT
GREAT...BUT DO XPCT A NARROW SWATH OF 1-4 INCH SNWS OUT OF BOTH THE
MON AND TUE EVENTS.  TIMING WILL BE DURG THE DAY MON...AND EITHER
TUE OR TUE EVE FOR THE SCND...BASED ON BLEND OF GFS AND ECMWF.
STRONG PUSH OF COLD AIR FOLLOWING THE TUE SYS WITH TEMPS LKLY STDTY
OR FALLING THRU THE DAY WED.  THU MRNG OVR THE STATE AND FRI MRNG
OVR THE NERN ZNS LOOK TO BE THE COLDEST ATTM.  ANY OF THE 3 MRNGS
(WED, THU, FRI) HAVE THE POTENTIAL BFR THE WAA BEGINS TO TAKE OVER.
TREND WILL BE TO MOVE OUT OF THE VRY COLD PTRN AS WE HEAD INTO DY 7
AND BYND.

&&

.AVIATION...10/06Z
LARGE AREA OF PRECIP WILL CONTINUE MOVING SLOWLY SOUTHEAST ACROSS
THE TAF SITES TONIGHT. HEAVIEST SNOWFALL EXPECTED SOUTH OF KALO AND
KFOD. AS MUCH AS 6 INCHES COULD FALL AROUND KDSM. SOLID IFR
CONDITIONS WILL PERSIST THROUGH 12-15Z...THOUGH SOME IMPROVEMENT CAN
BE EXPECTED AT KMCW AND KFOD.  PERIODS OF LIFR CONDITIONS ALSO
LIKELY...ESPECIALLY AT KDSM AND KOTM. QUICK IMPROVEMENT NW TO SE BY
15-19Z. AFTER A BRIEF CLEARING LATE IN THE DAY...MID LEVEL CLOUDS
WILL INCREASE FROM THE WEST AFT 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR DALLAS-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN.

WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR ADAIR-
AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HARDIN-SAC-WEBSTER.

&&

UPDATE...MOYER
PREVIOUS DISCUSSION...MS JAN 09
AVIATION...MOYER
Hazardous weather outlook, Jan 9, 9:47 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CST FRI JAN 9 2009

IAZ004>007-015>017-023>028-110400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
947 PM CST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT

LIGHT SNOW WILL CONTINUE INTO THE EARLY MORNING HOURS BEFORE
TAPERING OFF BY SUNRISE. TOTAL SNOW ACCUMULATIONS THROUGH LATE
TONIGHT WILL BE 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE
MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES OF
5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED WITH
GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN THE
20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL
ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL.

COLDER AIR WITH TEMPERATURES OF 10 TO 15 BELOW AND WINDS OF 15 TO
20 MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND
CHILL INDICES OF 25 TO 40 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ033>039-044>047-057-058-070-071-110400-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-ADAIR-
947 PM CST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

MODERATE SNOWFALL OF 3 TO 5 INCHES IS EXPECTED THROUGH TONIGHT. A
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE
MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES
OF 5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED
WITH GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN
THE 20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL
ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL.

COLDER AIR WITH TEMPERATURES NEAR 10 BELOW AND WINDS OF 15 TO 20
MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND CHILL
INDICES OF 25 TO 35 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ048>050-059>062-072>075-110400-
STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-
MARION-MAHASKA-
947 PM CST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

MODERATE SNOWFALL OF 3 TO 5 INCHES IS EXPECTED THROUGH TONIGHT. A
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOWFALL OF AN ADDITIONAL INCH IS LIKELY SATURDAY MORNING. A
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE AREA.

A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE
MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES
OF 5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED
WITH GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN
THE 20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL
ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL.

COLDER AIR WITH TEMPERATURES NEAR 10 BELOW AND WINDS OF 15 TO 20
MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND CHILL
INDICES OF 25 TO 35 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ081>086-092>097-110400-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
947 PM CST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY ALONG AND SOUTH OF HIGHWAY 34.

.DAY ONE...TONIGHT

LIGHT SNOW WILL DEVELOP OVERNIGHT. TOTAL SNOW ACCUMULATIONS THROUGH
LATE TONIGHT WILL BE 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL END SATURDAY MORNING...WITH AN ADDITIONAL INCH OR
SO POSSIBLE EAST OF INTERSTATE 35.

A STRONG PUSH OF COLD AIR IS EXPECTED BY MONDAY NIGHT INTO THE
MIDDLE OF THE WEEK ALONG WITH SOME CHANCES FOR SNOW. TEMPERATURES
OF 5 ABOVE TO 10 BELOW MONDAY NIGHT AND TUESDAY NIGHT...COMBINED
WITH GUSTY NORTHWEST WINDS...WILL RESULT IN WIND CHILL INDICES IN
THE 20 TO 30 BELOW ZERO RANGE. LIGHT TO MODERATE SNOWFALL
ACCUMULATIONS MAY BE POSSIBLE MONDAY INTO TUESDAY AS WELL.

COLDER AIR WITH TEMPERATURES NEAR 10 BELOW AND WINDS OF 15 TO 20
MPH CAN BE EXPECTED WEDNESDAY NIGHT. THIS WILL PRODUCE WIND CHILL
INDICES OF 25 TO 35 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

MOYER

In the hours before

Local storm report, Jan 9, 11:49 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 PM CST FRI JAN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     SNOW             3 S POLK CITY           41.74N 93.72W
01/09/2009  M3.3 INCH        POLK               IA   OFFICIAL NWS OBS

            NWS OFFICE IN JOHNSTON

&&

BMOYER
Local storm report, Jan 10, 12:04 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1204 AM CST SAT JAN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     SNOW             ROCKWELL CITY           42.40N 94.63W
01/09/2009  E0.2 INCH        CALHOUN            IA   LAW ENFORCEMENT

0551 PM     SNOW             POCAHONTAS              42.74N 94.67W
01/09/2009  E0.2 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

            VERY FINE SNOWFALL

0553 PM     SNOW             DENISON                 42.02N 95.35W
01/09/2009  E1.0 INCH        CRAWFORD           IA   LAW ENFORCEMENT

0559 PM     SLEET            3 S POLK CITY           41.74N 93.72W
01/09/2009  M0.10 INCH       POLK               IA   OFFICIAL NWS OBS

            NWS OFFICE IN JOHNSTON

0708 PM     SNOW             RINGSTED                43.30N 94.51W
01/09/2009  E2.0 INCH        EMMET              IA   CO-OP OBSERVER

0711 PM     SNOW             ALGONA                  43.07N 94.23W
01/09/2009  E1.0 INCH        KOSSUTH            IA   CO-OP OBSERVER

0720 PM     SNOW             EMMETSBURG              43.11N 94.68W
01/09/2009  E0.5 INCH        PALO ALTO          IA   FIRE DEPT/RESCUE

0724 PM     SNOW             SAC CITY                42.42N 95.00W
01/09/2009  E1.0 INCH        SAC                IA   LAW ENFORCEMENT

0727 PM     SNOW             ROCKWELL CITY           42.40N 94.63W
01/09/2009  E1.0 INCH        CALHOUN            IA   CO-OP OBSERVER

0732 PM     SNOW             ATLANTIC                41.40N 95.01W
01/09/2009  E0.1 INCH        CASS               IA   CO-OP OBSERVER

0734 PM     SNOW             DENISON                 42.02N 95.35W
01/09/2009  E1.0 INCH        CRAWFORD           IA   CO-OP OBSERVER

0737 PM     SNOW             CARROLL                 42.07N 94.86W
01/09/2009  E1.0 INCH        CARROLL            IA   CO-OP OBSERVER

0742 PM     SNOW             DES MOINES              41.58N 93.62W
01/09/2009  M0.8 INCH        POLK               IA   BROADCAST MEDIA

            NEW SNOWFALL SINCE 630 PM AT KCCI STUDIOS.

0742 PM     SNOW             JEFFERSON               42.02N 94.38W
01/09/2009  E1.5 INCH        GREENE             IA   TRAINED SPOTTER

0745 PM     SNOW             6 NNW EARLHAM           41.57N 94.15W
01/09/2009  E0.5 INCH        DALLAS             IA   CO-OP OBSERVER

0745 PM     SNOW             GUTHRIE CENTER          41.68N 94.50W
01/09/2009  E2.0 INCH        GUTHRIE            IA   LAW ENFORCEMENT

0747 PM     SNOW             GREENFIELD              41.31N 94.46W
01/09/2009  E0.5 INCH        ADAIR              IA   LAW ENFORCEMENT

0750 PM     SNOW             JOHNSTON                41.69N 93.70W
01/09/2009  M0.9 INCH        POLK               IA   OFFICIAL NWS OBS

            NWS OFFICE.

0752 PM     SNOW             ESE MAXWELL             41.89N 93.39W
01/09/2009  E0.3 INCH        STORY              IA   CO-OP OBSERVER

0757 PM     SNOW             2 ESE RHODES            41.92N 93.14W
01/09/2009  E0.5 INCH        MARSHALL           IA   CO-OP OBSERVER

0800 PM     SNOW             BOONE                   42.05N 93.88W
01/09/2009  E1.0 INCH        BOONE              IA   LAW ENFORCEMENT

0801 PM     SNOW             NEWTON                  41.70N 93.05W
01/09/2009  M0.2 INCH        JASPER             IA   BROADCAST MEDIA

            FROM KCOB RADIO.

0806 PM     SNOW             SW JEWELL               42.31N 93.64W
01/09/2009  E1.0 INCH        HAMILTON           IA   CO-OP OBSERVER

0817 PM     SNOW             ELDORA                  42.36N 93.10W
01/09/2009  E1.2 INCH        HARDIN             IA   CO-OP OBSERVER

0820 PM     SNOW             NEWTON                  41.70N 93.05W
01/09/2009  E1.0 INCH        JASPER             IA   TRAINED SPOTTER

0830 PM     SNOW             DES MOINES              41.58N 93.62W
01/09/2009  M1.5 INCH        POLK               IA   BROADCAST MEDIA

            AT KCCI STUDIOS.

0907 PM     SNOW             2 ENE URBANDALE         41.65N 93.71W
01/09/2009  M1.8 INCH        POLK               IA   NWS EMPLOYEE

0910 PM     SNOW             JOHNSTON                41.69N 93.70W
01/09/2009  M2.0 INCH        POLK               IA   OFFICIAL NWS OBS

            NWS OFFICE.

0930 PM     SNOW             DES MOINES              41.58N 93.62W
01/09/2009  M2.1 INCH        POLK               IA   BROADCAST MEDIA

            AT KCCI STUDIOS.

0950 PM     SNOW             NEWTON                  41.70N 93.05W
01/09/2009  E2.5 INCH        JASPER             IA   TRAINED SPOTTER

1011 PM     SNOW             6 WSW ADEL              41.58N 94.13W
01/09/2009  E3.4 INCH        DALLAS             IA   TRAINED SPOTTER

1024 PM     SNOW             DES MOINES              41.58N 93.62W
01/09/2009  M2.7 INCH        POLK               IA   BROADCAST MEDIA

            AT KCCI STUDIOS

1101 PM     SNOW             NEWTON                  41.70N 93.05W
01/09/2009  E3.5 INCH        JASPER             IA   TRAINED SPOTTER

1103 PM     SNOW             AUDUBON                 41.72N 94.93W
01/09/2009  E1.0 INCH        AUDUBON            IA   LAW ENFORCEMENT

1107 PM     SNOW             GUTHRIE CENTER          41.68N 94.50W
01/09/2009  E4.0 INCH        GUTHRIE            IA   LAW ENFORCEMENT

1110 PM     SNOW             ADEL                    41.61N 94.03W
01/09/2009  E2.0 INCH        DALLAS             IA   LAW ENFORCEMENT

1113 PM     SNOW             MONTEZUMA               41.58N 92.53W
01/09/2009  E4.0 INCH        POWESHIEK          IA   LAW ENFORCEMENT

1117 PM     SNOW             ATLANTIC                41.40N 95.01W
01/09/2009  E3.0 INCH        CASS               IA   LAW ENFORCEMENT

1124 PM     SNOW             CORNING                 40.99N 94.74W
01/09/2009  E2.0 INCH        ADAMS              IA   LAW ENFORCEMENT

1126 PM     SNOW             CRESTON                 41.06N 94.36W
01/09/2009  E1.0 INCH        UNION              IA   LAW ENFORCEMENT

1128 PM     SNOW             WINTERSET               41.34N 94.02W
01/09/2009  E3.0 INCH        MADISON            IA   LAW ENFORCEMENT

1129 PM     SNOW             3 W BOONE AIRPORT       42.06N 93.91W
01/09/2009  E2.5 INCH        BOONE              IA   TRAINED SPOTTER

1148 PM     SNOW             3 S POLK CITY           41.74N 93.72W
01/09/2009  M3.3 INCH        POLK               IA   OFFICIAL NWS OBS

            NWS OFFICE IN JOHNSTON

&&

RDONAVON
Local storm report, Jan 10, 12:13 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CST SAT JAN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             DES MOINES INT AIRPORT  41.53N 93.66W
01/10/2009  M3.2 INCH        POLK               IA   OFFICIAL NWS OBS

&&

RDONAVON
Local storm report, Jan 10, 12:17 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1217 AM CST SAT JAN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             WATERLOO AIRPORT        42.56N 92.40W
01/10/2009  M1.5 INCH        BLACK HAWK         IA   OFFICIAL NWS OBS

&&

RDONAVON
Local storm report, Jan 10, 1:03 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
103 AM CST SAT JAN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     SNOW             ANKENY                  41.72N 93.61W
01/10/2009  M4.6 INCH        POLK               IA   TRAINED SPOTTER

1254 AM     SNOW             4 N GRIMES              41.72N 93.79W
01/10/2009  M3.6 INCH        POLK               IA   NWS EMPLOYEE

            SNOW DRIFTING ON ROADWAYS

&&

RDONAVON
Local storm report, Jan 10, 1:37 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
137 AM CST SAT JAN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     SNOW             WINDSOR HEIGHTS         41.60N 93.71W
01/10/2009  M4.3 INCH        POLK               IA   NWS EMPLOYEE

            ONE HALF INCH HAS FALLEN SINCE MIDNIGHT

&&

RDONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:32 PM CSTWinter Weather AdvisoryDMXAdair, Audubon, Black Hawk, Boone, Calhoun, Carroll and 20 more11 hr

Nearby

Winter Storm Warnings in Iowa, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.